Virginia, 2005

Damaging Wind in Virginia, November 16, 2005

November 16, 2005 · NWS RNK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 16, 2:47 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Nov 16, 2:47 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 AM EST WED NOV 16 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
SHOWERS INCREASING IN COVERAGE ACROSS THE FCST AREA AT THE MOMENT
AS FRONT BEARS DOWN ON US. SEVERE CONVECTION HAS DIMINISHED ALMOST
COMPLETELY SINCE MIDNIGHT AS INSTABILITY HAS WEAKENED. EXPECTING
THE FRONT TO ENTER THE WESTERN EXTREME OF THE FCST AREA BY 12Z AND
CLEAR THE REGION BY 00Z. MAY STILL SEE SOME BOWING ELEMENTS
CREATE NEAR SEVERE WIND GUSTS AS THE CONVECTION COMES THRU. ALONG
WITH PDS OF HEAVY RAIN ACCOMPANYING THE FRONT...LOOK FOR A 10-15
DEG TEMP DROP WITHIN AN HOUR OR SO OF PASSAGE WITH WINDS SHIFTING
QUICKLY TO THE WEST. LKG FOR RAINFALL AMOUNTS BETWEEN ONE QUARTER
INCH AND THREE QUARTERS OF AN INCH. EVERYONE SHUD SEE RAIN TODAY.

COLDEST AIR OF THE SEASON WILL CONTINUE PUSHING IN TNGT ON GUSTY
NW WINDS. WIND GUSTS TO 40 MPH LIKELY ACROSS NW NC AND WESTERN VA
MTNS...BUT BELOW ADVISORY CRITERIA.

HIGH PRESSURE WILL BUILD IN THRU SAT MORNING WHEN IT WILL BE
CENTERED ALONG OR NEAR THE BLUE RIDGE ALLOWING RADIATIONAL COOLING
TO DROP LOW TEMPS WELL DOWN INTO THE 20S BY DAYBREAK SATURDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1255 AM EST WED NOV 16 2005)

AVIATION...

STRONG COLD FRONT CURRENTLY PUSHING EAST THROUGH EASTERN KY. VERY
MILD LOW LEVEL SOUTHERLY JET IS IN ADVANCE OF THIS FRONT KEEPING A
PERSISTENT FETCH OF MOISTURE RUNNING UPSL0PE ALONG THE BLUE RIDGE.
PATCHY LIGHT RAIN AND DRIZZLE WILL CONTINUE THROUGH SUNRISE IN
THIS AREA. JUST HOW WELL THE LINE OF STORMS STAYS IN TACT IN
ADVANCE OF THE FRONT AS IT CROSSES THE MOUNTAINS REMAINS A
QUESTION...BUT GIVEN THE STRENGTH OF THE FRONT...NOT EXPECTING A
COMPLETE DISSIPATION. STORMS WILL PROBABLY REACH THE WV TAF
SITES AROUND 10-12Z...ROA AND LYH AROUND 12-14Z....DAN AROUND 16Z.
THESE SHOWERS AND STORMS WILL PRECEDE THE ACTUAL FRONTAL PASSAGE
AND NOTABLE WIND SHIFT BY 3 OR 4 HOURS. ONCE WINDS SHIFT NORTHWEST
AND DRIER STARTS TO RAPIDLY ENTER THE AREA...EXPECT THE VA TAF
SITES TO SCATTER OUT BY THE LATE AFTERNOON/EARLY EVENING. RESIDUAL
LOW LEVEL MOISTURE LIFTING UPSLOPE ACROSS SE WV WILL HELP MAINTAIN
IFR/MVFR CEILING IN THIS AREA...WITH SCATTERED RAIN SHOWERS
SWITCHING OVER THE SCATTERED IN THE EVENING.

PREVIOUS DISCUSSION...
(ISSUED 810 PM EST TUE NOV 15 2005)

SHORT TERM (REST OF TONIGHT AND WEDNESDAY)...

UPSLOPE SE FLOW WELL IN ADVANCE OF APCHG COLD FRONT CONTINUING TO
PRODUCE AN INCREASING AXIS OF SHRA ALONG THE BLUE RIDGE FROM TNB/UKF
NE TO ROA. EXPECT THIS SCENARIO TO PERSIST AT LEAST A FEW MORE
HOURS GIVEN SHALLOW VEERING PROFILE BEFORE MORE UNIFORM DEEP S/SW
FLOW TAKES OVER LATE. LATEST NAM SEEMS TO HAVE BEST HANDLE ON
DEVELOPING PREFRONTAL AREA OF SHRA ACROSS THE SOUTHERN BLUE RIDGE
BUT MAY BE OVERDONE TO SOME DEGREE WITH HEAVY TOTALS. HOWEVER
SINCE THE LATEST RUC IS TRENDING TOWARD AT LEAST SCTD COVERAGE
OVERNIGHT WILL UP POPS TO LOW LIKELYS SW OF ROA AND HIGH CHC NE
INTO ROCKBRIDE/AMHERST CTYS. ELSW NOT A LOT OF CHANGE WITH LOW
CHANCES EAST OF THE RIDGES AND A SLOW INCREASE TOWARD HIGH
LIKELYS/CATEGORICAL TOWARD MORNING WITH THE PREFRONTAL LINE.
EXPECT BAND OF CONVECTION MAY BE A BIT FASTER TO ARRIVE OUT WEST
GIVEN GOOD PUSH OF CAA RIGHT BEHIND THE BOUNDARY AND BOOST IN
SPEED AS LINE BECOMES MORE SOLID OVERNIGHT.

GOING TEMPS LOOK ON TRACK WITH LITTLE CHANGE OR SLOW
RISES BY MORNING MOST SPOTS. HAVE ADJUSTED WORDING A BIT TO
REFLECT MORE LOW TOPPED SHRA VS TSRA WED WITH ADDITION OF GUSTY
WINDS TO THE WEST WITH LINE IN THE MORNING. OTRW WILL UPDATE TO
ADJUST WORDING OVERNIGHT INTO WED AS WELL.

PREVIOUS DISCUSSION...
(ISSUED 643 PM EST TUE NOV 15 2005)

AVIATION...
VFR CONDITIONS GENERALLY PREVAILING THIS EVENING...WITH THE
EXCEPTION OF EASTERN RIDGES WHERE WEAK UPSLOPE FLOW IS RESULTING
IN MUCH LOWERED CIGS. WEAK WARM ADVECTION PATTERN AHEAD OF
APPROACHING COLD FRONT HAS LED TO A FEW LIGHT SHOWERS DEVELOPING
BUT COVERAGE SHOULD REMAIN LIMITED UNTIL BETTER FORCING ARRIVES
LATE TONIGHT ACROSS THE WEST WITH STRONG FRONTAL BOUNDARY. AHEAD
OF FRONT...EXPECT CIGS TO GRADUALLY COME DOWN TO MVFR/SOME IFR
GIVEN DEEP MOISTURE IN PLACE. FLOW SHOULD STAY UP ENOUGH TO
PREVENT ANY REAL FOG PROBLEMS...ALTHOUGH COULD SEE A FEW SPOTS END
UP WITH SOME BR. GOOD PRECIP SHOT WITH THE FROPA TOMORROW FOR ALL
SITES...WITH REDEVELOPMENT TOMORROW AFTN/EVENING OVER WESTERN
AREAS IN FAVORED UPSLOPE REGIME.

PREVIOUS DISCUSSION...
(ISSUED 256 PM EST TUE NOV 15 2005)

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE SURFACE WARM FRONT HAS LIFTED NORTH OUT OF THE COUNTY WARNING
AREA (CWA). 850 MB TEMPERATURES STAY AROUND +12 OVERNIGHT AND WITH
SURFACE WINDS AROUND 10 KTS AND 850 WINDS UP TO 50 KNOTS...EXPECT
TEMPERATURES TO REMAIN NEARLY STEADY OVERNIGHT.

THE 12Z NAM IS SHOWING THE 850 FRONT REACHING THE WESTERN CWA
BETWEEN 12-15Z ON WEDNESDAY WITH A TIGHT PACKING OF ISOTHERMS WITH
THE FRONT. 850 MB WINDS BY THAT TIME WILL BE SHIFTING TO THE WEST.
THE COMBINATION OF STRONG LOW LEVEL WINDS...PRESSURE RISES NEAR
4MB/6HRS TO AS HIGH AS 8MB/6HR IN THE FAR WEST...AND VERY STRONG
COLD AIR ADVECTION SHOULD LEAD TO VERY GUSTY WINDS IMMEDIATELY
BEHIND THE FRONT.

THE 12Z NAM ALSO SHOWS THE FRONT SLOWING DOWN IN THE APPALACHIANS
WEDNESDAY AFTERNOON BUT STILL CLEARING THE EASTERN CWA BY 00Z
THURSDAY. WILL CONTINUE THE CHANCE OF THUNDERSTORMS ALONG AND WEST
OF THE FRONT. THE STRENGTH OF THE LOW LEVEL WINDS AND THE SHEAR
SUPPORT THE CHANCE OF STRONG THUNDERSTORMS BUT THE AMOUNT OF
INSTABILITY MAY LIMIT THE AREAL COVERAGE OF ANY SEVERE WEATHER.

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
A RETURN TO REALITY IN STORE FOR THE CWA BEGINNING WEDNESDAY NIGHT
AND CONTINUING THROUGH THE EXTENDED PERIOD. TEMPERATURES WHICH HAVE
BEEN RUNNING 10 TO 20 DEGREES ABOVE NORMAL FOR SEVERAL DAYS WILL
TAKE A PLUNGE TO BELOW SEASONAL NORMS FOR MOST OF THE EXTENDED.
POLAR FRONT ASSOCIATED WITH THE STRONG MIDWEST SYSTEM WILL BE
EXITING THE FORECAST AREA WEDNESDAY EVENING. 850 TEMPS WHICH REACH
AROUND 12C ON WEDNESDAY FALL TO AROUND -11C IN THE NORTHWEST TO -2
IN THE SOUTHEAST BY THURSDAY MORNING. STRONG COLD AIR ADVECTION WILL
KEEP ATMOSPHERE WELL-MIXED THURSDAY MORNING. TEMPS WILL BOTTOM OUT
FRIDAY MORNING UNDER THE SURFACE RIDGE AND LIGHT WINDS FOR THE
COOLEST NIGHT OF THE SEASON. LOWERED TEMPS IN GRIDS FOR MINS BETWEEN
MAV AND MET MOS. EXPECT LOWS NEAR 20 WITH A FEW UPPER TEENS LIKELY
IN THE COLDEST LOCATIONS.

UPSLOPE SNOW SHOWERS IN FAVORED LOCATIONS TO OCCUR ALONG WITH COLD
AIR ADVECTION PATTERN WEDNESDAY NIGHT. EXPECT A FEW INCHES TO
ACCUMULATE IN THESE AREAS. AREAS TO THE EAST WILL SEE ONLY
FLURRIES.

UPPER TROUGH OVER THE EASTERN U.S. TO BE STRENGTHENED BY SEVERAL
SHORT-WAVES IN THE EXTENDED PERIOD WHICH WILL MAINTAIN MOSTLY DRY AND
COOLER THAN NORMAL TEMPS. SEVERAL FRONTAL BOUNDARIES TO REINFORCE
THE COOL AIR...THE FIRST CROSSES THE AREA DURING THE DAY SUNDAY.
DYNAMICS AND SURFACE LOW ARE WELL TO THE NORTH AND MOISTURE IS
QUITE LIMITED. MAY SEE SOME UPSLOPE SNOW OR RAIN SHOWERS BUT
NOTHING VERY SIGNIFICANT. ANOTHER FRONT PROGGED TO REACH THE AREA
EARLY TUESDAY WITH A SURFACE LOW TRACKING THROUGH THE LOWER GREAT
LAKES. AGAIN MOISTURE FORECAST TO BE LIMITED WITH THIS SYSTEM.

AVIATION...
VERY MOIST AND UNSEASONABLY WARM AIRMASS IS IN PLACE THROUGH
TONIGHT. A STRONG COLD FRONT COMES THROUGH ON WEDNESDAY...SHIFTING
THE WINDS TO THE WEST IN BLF AND LWB AROUND 15Z AND IN ROA...LYH
AND DAN AFTER 18Z. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
THE FRONT. WINDS WILL BE GUSTY WITH ANY OF THE STRONGER STORMS AND
JUST BEHIND THE COLD FRONT.

CLIMATE...
SET RECORD HIGH MINIMUM YESTERDAY MORNING AT BLACKSBURG AND TIED
IT AT ROANOKE...SEE RERRNK FOR DETAILS. ALSO ON TARGET TO SET NEW
RECORD HIGH MINS FOR TODAY AT BLUEFIELD AND BLACKSBURG. NO
MEASURABLE PRECIP FOR NOVEMBER THRU THIS MORNING AT BLACKSBURG AND
ONLY .01 INCH FOR ROANOKE. ANY RAINFALL FROM THE INCOMING SYSTEM VERY
WELCOME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS
Hazardous weather outlook, Nov 15, 1:46 PM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EST TUE NOV 15 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
146 PM EST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAKENING LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF A STRONG
COLD FRONT WILL BE APPROACHING THE WESTERN SLOPES OF THE
APPALACHIANS TOWARD DAYBREAK WEDNESDAY. BECAUSE OF VERY STRONG
WINDS ALOFT...DAMAGING WIND GUSTS WILL BE A POSSIBILITY FROM THESE
STORMS AS THEY PASS THROUGH THE AREA FROM WEDNESDAY MORNING IN THE
MOUNTAINS...INTO EARLY AFTERNOON IN THE PIEDMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY.

In the hours before

Special weather statement, Nov 16, 3:01 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 AM EST WED NOV 16 2005

VAZ007-009>011-WVZ042>045-160915-
TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...BLUEFIELD...HINTON...UNION...LEWISBURG
301 AM EST WED NOV 16 2005

...LINE OF THUNDERSTORMS APPROACHING FROM THE WEST...

A LINE OF THUNDERSTORMS WAS MOVING RAPIDLY NORTHEAST THROUGH
NORTHEAST TENNESSEE AND FAR SOUTHWEST VIRGINIA EARLY THIS MORNING.
THIS ACTIVITY IS EXPECTED TO MOVE ACROSS PORTIONS OF SMYTH...BLAND AND
TAZEWELL COUNTIES SHORTLY AFTER 330 AM...AND CONTINUE MOVING UP
INTO SOUTHEAST PORTIONS OF WEST VIRGINIA FROM BLUEFIELD TO HINTON
BEYOND 400 AM. WIND GUSTS ASSOCIATED WITH THESE STORMS COULD REACH
50 MPH.

WARNINGS MAY BE NEEDED IF THIS ACTIVITY INTENSIFIES FURTHER.

MONITOR NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
November 16, 4:25 AM EST
Where
Tazewell County, Claypool Hill
Measured
55 kt (63 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
37.067, -81.767

Trees down on Route 610.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479825.